The q-Heun operator of big q-Jacobi type and the q-Heun algebra


The q-Heun operator of the big q-Jacobi type on the exponential grid is defined. This operator is the most general second-order q-difference operator that maps polynomials of degree n to polynomials of degree \(n+1\). It is tridiagonal in bases made out of either q-Pochhammer or big q-Jacobi polynomials and is bilinear in the operators of the q-Hahn algebra. The extension of this algebra that includes the q-Heun operator as generator is described. Biorthogonal Pastro polynomials are shown to satisfy a generalized eigenvalue problem or equivalently to be in the kernel of a special linear pencil made out of two q-Heun operators. The special case of the q-Heun operator associated to the little q-Jacobi polynomials is also treated.

This is a preview of subscription content, log in to check access.


  1. 1.

    Baseilhac, P., Martin, X., Vinet, L., Zhedanov, A.: Little and big q-Jacobi polynomials and the Askey-Wilson algebra. arXiv:1806.02656

  2. 2.

    Genest, V., Ismail, M.E.H., Vinet, L., Zhedanov, A.: Tridiagonalization of the hypergeometric operator and the Racah-Wilson algebra. arXiv:1506.07803

  3. 3.

    Granovskii, Y.I., Zhedanov, A.: Exactly solvable problems and their quadratic algebras. DonFTI, Preprint (1989)

  4. 4.

    Granovskii, Ya A., Lutzenko, I.M., Zhedanov, A.: Mutual integrability, quadratic algebras, and dynamical symmetry. Ann. Phys. 217, 1–20 (1992)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Grünbaum, F.A., Vinet, L., Zhedanov, A.: Tridiagonalization and the Heun equation. J. Math. Phys. 58, 031703 (2017). arXiv:1602.04840

    MathSciNet  Article  Google Scholar 

  6. 6.

    Grünbaum, F.A., Vinet, L., Zhedanov, A.: Algebraic Heun operator and band-time limiting. arXiv:1711.07862

  7. 7.

    Hahn, W.: On linear geometric difference equations with accessory parameters. Funkcial. Ekvac. 14, 73–78 (1971)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Ismail, M.E.H., Koelink, E.: Spectral analysis of certain Schrödinger operators. SIGMA 8, 61–79 (2012)

    MATH  Google Scholar 

  9. 9.

    Ismail, M.E.H., Koelink, E.: The J-matrix method. Adv. Appl. Math. 56, 379–395 (2011)

    Article  Google Scholar 

  10. 10.

    Koekoek, R., Lesky, P.A., Swarttouw, R.F.: Hypergeometric Orthogonal Polynomials and Their q-analogues, 1st edn. Springer, New York (2010)

    Google Scholar 

  11. 11.

    Magnus, A., Ndayiragije, F., Ronveaux, A.: Heun differential equation satisfied by some classical biorthogonal rational functions. (to be published).

  12. 12.

    Nomura, K., Terwilliger, P.: Linear transformations that are tridiagonal with respect to both eigenbases of a Leonard pair. Linear Algebr. Appl. 420, 198–207 (2007). arXiv:math/0605316

    MathSciNet  Article  Google Scholar 

  13. 13.

    Pastro, P.I.: Orthogonal polynomials and some q-beta integrals of Ramanujan. J. Math. Anal. Appl. 112, 517–540 (1985)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Ruijsenaars, S.N.M.: Integrable \(BC_N\) analytic difference operators: hidden parameter symmetries and eigenfunctions. In: New Trends in Integrability and Partial Solvability, NATO Sci. Ser. II Math. Phys. Chem., vol. 132, pp. 217–261. Kluwer Acad. Publ., Dordrecht (2004)

  15. 15.

    Takemura, K.: On \(q\)-deformations of Heun equation. arxiv:1712.09564

  16. 16.

    Terwilliger, P.: Two linear transformations each tridiagonal with respect to an eigenbasis of the other. Linear Algebr Appl. 330, 149–203 (2001)

    MathSciNet  Article  Google Scholar 

  17. 17.

    van Diejen, J.F.: Integrability of difference CalogeroMoser systems. J. Math. Phys. 35, 2983–3004 (1994)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Vinet, L., Zhedanov, A.: Spectral transformations of the laurent biorthogonal polynomials, II. Pastro Polynomials Can. Math. Bull 44(3), 337–345 (2001)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Vinet, L., Zhedanov, A.: The Heun operator of Hahn type. arXiv:1808.00153

  20. 20.

    Zhedanov, A.S.: Hidden symmetry of Askey-Wilson polynomials. Theor. Math. Phys. 89, 1146–1157 (1991)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Zhedanov, A.: The classical Laurent biorthogonal polynomials. J. Comput. Appl. Math. 98, 121–147 (1998)

    MathSciNet  Article  Google Scholar 

Download references


PB and AZ would wish to acknowledge the hospitality of the CRM during the course of this work.

Author information



Corresponding author

Correspondence to Alexei Zhedanov.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

PB is supported by the CNRS. The research of LV is funded in part by a discovery Grant from the Natural Sciences and Engineering Research Council (NSERC) of Canada. Work of AZ is supported by the National Science Foundation of China (Grant No. 11771015).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Baseilhac, P., Vinet, L. & Zhedanov, A. The q-Heun operator of big q-Jacobi type and the q-Heun algebra. Ramanujan J 52, 367–380 (2020).

Download citation


  • Heun operator
  • q-orthogonal polynomials
  • Askey–Wilson algebra

Mathematics Subject Classification

  • 34D45
  • 39A13